North Carolina, 2011Strong Wind in North Carolina, September 15, 2011
September 15, 2011 · NWS RAH · 1 event in 1 county or zone
A strong cold front moved through the region, with scattered sub-severe convection developing along and ahead of the front. However, strong pressure rises (as much as 6mb/3hr) occurred behind the front, which resulted in non-thunderstorm wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region, with scattered sub-severe convection developing along and ahead of the front. However, strong pressure rises (as much as 6mb/3hr) occurred behind the front, which resulted in non-thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 15, 2:42 PM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Sep 15, 2:42 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT THU SEP 15 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION LATE THIS
AFTERNOON AND EVENING...AND BREEZY NORTHERLY WINDS IN THE WAKE OF
THE FRONT WILL USHER IN A MUCH COOLER AIR MASS OVERNIGHT.
TEMPERATURES WILL BE DRAMATICALLY COOLER IN THE WAKE OF THE FRONT ON
FRIDAY AND SATURDAY...WITH CLOUDY SKIES AND A CHANCE OF RAIN OR
DRIZZLE PERSISTING THROUGH SATURDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 245 PM THURSDAY...
OVERVIEW:
AN UPPER LEVEL TROUGH CURRENTLY OVER THE GREAT LAKES WILL PROGRESS
EAST INTO NEW ENGLAND BY 00Z THIS EVENING...AND INTO THE CANADIAN
MARITIMES BY 12Z FRIDAY. STRONG HIGH PRESSURE (1032 MILLIBAR)
CURRENTLY CENTERED OVER MINNESOTA (WHERE MORNING LOWS WERE IN
THE 20S) WILL ADVANCE TOWARD LAKE MICHIGAN BY 00Z THIS
EVENING...AND INTO THE OHIO VALLEY BY 12Z FRIDAY (IN ASSOCIATION
WITH STRONG SUBSIDENCE IN THE WAKE OF THE AFOREMENTIONED UPPER
LEVEL TROUGH). DRIVEN BY THE ADVANCING SURFACE HIGH/PRESSURE
RISES...A STRONG COLD FRONT (CURRENTLY APPROACHING THE SOUTHERN
APPALACHIANS) WILL MAKE QUICK PROGRESS THROUGH CENTRAL NORTH
CAROLINA LATER THIS AFTERNOON AND EVENING...AND IS EXPECTED TO
PUSH SOUTH OF THE AREA BY ABOUT 03Z TONIGHT. STRONG PRESSURE RISES
(AS MUCH AS 6 MILLIBAR IN 3 HOURS) IN THE WAKE OF THE FRONT WILL
ALLOW FOR BREEZY CONDITIONS TONIGHT AND FRIDAY MORNING...WITH
SUSTAINED NORTHEAST WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH.
TEMPERATURES:
1000 TO 850 MB THICKNESSES TODAY ARE VERY SIMILAR TO YESTERDAY
(1410 TO 1420 METERS)...WHEN HIGHS REACHED INTO THE UPPER 80S TO LOWER
90S. THE PRIMARY UNCERTAINTY WITH HIGHS TODAY WILL REVOLVE AROUND
THE AFOREMENTIONED COLD FRONTAL PASSAGE AND INCREASING CLOUD COVER
FROM THE WEST. BASED ON THE LATEST AVAILABLE MODEL GUIDANCE AND
OBSERVATIONAL DATA...EXPECT THE FRONTAL PASSAGE TO OCCUR BY 21Z
(PEAK HEATING) IN THE FAR NORTH AND NORTHWEST PIEDMONT...AND BY
00Z ELSEWHERE EXCEPT PERHAPS THE FAR SOUTHEAST COASTAL PLAIN. AS A
RESULT...THE MOST UNCERTAINTY WITH HIGHS TODAY WILL BE NORTH OF
THE HIGHWAY 64 CORRIDOR...AND MORE SPECIFICALLY IN THE NORTH AND
NORTHWEST PIEDMONT. GIVEN THAT THE TIMING OF THE FRONTAL PASSAGE
SHOULD ALLOW FOR FULL DIURNAL HEATING IN MOST LOCATIONS...AT THIS
TIME WILL INDICATE HIGHS SIMILAR TO YESTERDAY...IN THE UPPER 80S
TO LOWER 90S...EXCEPT MID 80S IN THE FAR NORTH/NORTHWEST PIEDMONT
WHERE COLD ADVECTION AND INCREASING CLOUD COVER HAS THE BEST
CHANCE TO PREVENT FULL DIURNAL HEATING. OVERNIGHT... LOWS WILL BE
DRIVEN BY COLD ADVECTION IN THE WAKE OF THE FRONT. BASED ON THE
UPSTREAM AIR MASS AND LATEST MOS GUIDANCE...EXPECT LOWS TO RANGE
FROM THE LOW TO MID 50S NORTH/NORTHWEST TO THE UPPER 50S TO NEAR
60F IN THE FAR SOUTH AND SOUTHEAST. IF ANY LIGHT RAIN OR DRIZZLE
DEVELOPS IN THE WAKE OF THE FRONT PRIOR TO SUNRISE...TEMPERATURES
COULD WETBULB DOWN INTO THE UPPER 40S.
PRECIPITATION CHANCES:
WITH REGARD TO FORCING...STRONG LOW LEVEL CONVERGENCE WILL BE PRESENT
LATER THIS AFTERNOON AND EVENING AS THE AFOREMENTIONED COLD FRONT
PROGRESSES INTO THE AREA FROM THE NORTHWEST. ALOFT...FORCING WILL
PRIMARILY BE LIMITED TO A WEAK UPPER LEVEL DISTURBANCE NOTED JUST
UPSTREAM OF THE AREA IN WESTERLY FLOW ALOFT. THE BEST UPPER LEVEL
SUPPORT WILL REMAIN WELL NORTH OF THE AREA TODAY...OVER NEW ENGLAND
IN ADVANCE OF THE UPPER LEVEL TROUGH CURRENTLY PROGRESSING THROUGH
THE GREAT LAKES. WITH REGARD TO INSTABILITY...FORECAST SOUNDINGS
SHOW A DEEP/DRY SUB CLOUD LAYER (UP TO ABOUT 7 THOUSAND FEET
AGL) TODAY...WITH SURFACE DEWPOINTS IN THE MID/UPPER 50S TO LOWER
60S. AS A RESULT... INSTABILITY SHOULD BE ON THE MARGINAL
SIDE...NO MORE THAN 500 TO 1000 J/KG OF MLCAPE. THE 00Z WRF AND
NMM INDICATE SCATTERED CONVECTION DEVELOPING ALONG AND AHEAD OF
THE FRONT IN THE NORTH/NORTHWEST PIEDMONT BY 19 TO 21Z THIS
AFTERNOON...PROGRESSING SOUTHEAST THROUGH THE AREA BY ABOUT 03Z
TONIGHT. WITH THE ABOVE IN MIND...WILL KEEP PRECIPITATION CHANCES
SIMILAR TO THE PREVIOUS FORECAST...ALTHOUGH SLIGHTLY HIGHER (40
PERCENT) IN EAST/SOUTHEAST PORTIONS OF THE AREA IN DEFERENCE TO
THE 00Z WRF AND NMM...WHERE THE FRONTAL PASSAGE TIMING WILL BETTER
COINCIDE WITH PEAK HEATING. A NARROW BAND OF LIGHT RAIN/SPRINKLES
WILL BE POSSIBLE AFTER THE FRONTAL PASSAGE ON THE COOL SIDE OF THE
FRONT. OVERNIGHT...A WARM/MOIST SOUTHWEST FLOW ALOFT WILL OVERRUN
A COLDER/DRIER NEAR SURFACE AIR MASS DEPOSITED IN THE WAKE OF THE
FRONT... RESULTING IN OVERCAST SKIES. THE LATEST MODEL GUIDANCE
MAINTAINS A DRY SUB CLOUD LAYER IN THE LOWEST 3 TO 4 THOUSAND FEET
OVERNIGHT...INDICATING THAT FRONTOGENESIS OR ISENTROPIC LIFT
ASSOCIATED WITH THE 850 MILLIBAR FRONT EXPECTED TO STALL OVER OR
JUST SOUTH OF THE AREA WILL BE INSUFFICIENT TO RESULT IN
MEASURABLE PRECIPITATION. AT THIS TIME WILL MAINTAIN A SLIGHT
CHANCE OF LIGHT RAIN OR DRIZZLE ACROSS THE ENTIRE AREA AFTER
MIDNIGHT.
SEVERE THREAT:
INSTABILITY WILL BE ON THE MARGINAL SIDE...AND 0 TO 6 KM BULK
SHEAR VALUES ARE EXPECTED TO BE ABOUT 25 KNOTS OR LESS OVER
CENTRAL NORTH CAROLINA THROUGH 00Z...WITH THE BEST DEEP LAYER
SHEAR TO THE NORTH IN VIRGINIA. GIVEN MARGINAL INSTABILITY AND
DEEP LAYER SHEAR ABOUT 25 KNOTS OR LESS DURING THE TIME FRAME THAT
CONVECTION WILL BE POSSIBLE ALONG/AHEAD OF THE FRONT...FEEL THAT
CONVECTIVE ORGANIZATION WILL BE LIMITED TO MULTICELLULAR AT BEST.
HOWEVER...GIVEN A WARM/DRY BOUNDARY LAYER WITH DCAPE VALUES 1000
PLUS J/KG DURING PEAK HEATING (PRIMARILY IN EASTERN PORTIONS OF
THE AREA WHERE THERE WILL BE LESS CLOUD COVER AND MORE
INSOLATION)...A LOW END/CONDITIONAL THREAT FOR DAMAGING WINDS WILL
BE POSSIBLE IN ASSOCIATION WITH ANY DEEP CONVECTION THAT
DEVELOPS...WITH THE BEST CHANCE IN THE NORTHEAST COASTAL PLAIN
WHERE THE RELATIVE BEST COMBINATION OF
FORCING/INSTABILITY/SHEAR/DCAPE IS FORECAST. -VINCENT
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
AS OF 245 PM THURSDAY...
FRIDAY:
COLD/DRY SURFACE HIGH PRESSURE WILL BE IN PLACE ACROSS CENTRAL
NORTH CAROLINA ON FRIDAY...WHILE A RELATIVELY WARM AND MOIST
WEST-SOUTHWESTERLY MID LEVEL FLOW OVERRUNS THE COLD AIR IN THE
LOWEST 4 TO 7 THOUSAND FEET. THIS WILL RESULT IN OVERCAST
SKIES...AND THE BEGINNING OF AN EARLY SEASON COLD AIR DAMMING
WEDGE. THE BIGGEST UNCERTAINTY WITH THE FORECAST ON FRIDAY WILL BE
PRECIPITATION CHANCES AND TEMPERATURES. BOTH THE 12Z GFS AND NAM
ARE INDICATING A TRACE TO A FEW HUNDREDTHS OF AN INCH OF
PRECIPITATION POSSIBLE FRIDAY AFTERNOON...HOWEVER...FORECAST
SOUNDINGS CONTINUE TO SHOW A DEEP/DRY SUB CLOUD LAYER IN THE
LOWEST 4 TO 7 THOUSAND FEET THROUGHOUT THE DAY ON FRIDAY...
SUGGESTING THAT TOP- DOWN SATURATION MAY TAKE A WHILE. GIVEN
UNIDIRECTIONAL (WESTERLY) FLOW ALOFT AND NO SIGNIFICANT UPPER
LEVEL SUPPORT...PRECIPITATION CHANCES WILL BE TIED PRIMARILY TO
LOWER LEVEL FORCING...IN THE FORM OF WEAK FRONTOGENESIS AND
ISENTROPIC LIFT NEAR THE 850 MILLIBAR FRONT EXPECTED TO STALL NEAR
OR OVER CENTRAL NORTH CAROLINA. THE LATEST 12Z MODEL GUIDANCE
INDICATES THAT LOW LEVEL LIFT SHOULD GENERALLY BE INSUFFICIENT TO
RESULT IN MEASURABLE PRECIPITATION. AS A RESULT... WILL KEEP
CHANCES FOR RAIN AT 20 TO 30 PERCENT AT BEST DURING THE DAY
FRIDAY. GIVEN PERVASIVE CLOUD COVER AND A MUCH COOLER AIR MASS IN
PLACE... EXPECT HIGHS ON FRIDAY TO TOP OUT IN THE UPPER 50S TO
LOWER 60S. ONE CAVEAT TO THE HIGH TEMPERATURE FORECAST ON FRIDAY
IS THAT IT ASSUMES NO PRECIPITATION. GIVEN THE VERY DRY AIR MASS
IN PLACE...IF LOW LEVEL LIFT IS INDEED STRONG ENOUGH TO RESULT IN
MEASURABLE PRECIPITATION...EVAPORATIVE COOLING COULD RESULT IN
AFTERNOON TEMPERATURES FALLING AS LOW AS THE UPPER 40S TO LOW TO
MID 50S. -VINCENT
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS OF 345 PM...
FRIDAY NIGHT THROUGH SATURDAY NIGHT
CHALLENGING FORECAST AS COLD AIR DAMMING EVENT ALMOST ALWAYS ARE.
PLACEMENT TIMING AND DURATION OF PRECIPITATION WILL BE KEY TO
FORECASTING TEMPERATURES. GIVEN THE STABLE COLD NEAR SURFACE AIR
MASS... ONLY RAIN OR DRIZZLE FORECAST DURING THIS PERIOD.
SURFACE RIDGING CENTERED OVER THE FOOTHILLS AND NORTHWEST PIEDMONT
IS FORECAST FOR FRIDAY EVENING. MODELS IN GENERAL AGREEMENT IN
INCREASING SOUTH OVERRUNNING FLOW OVER THE COLD AIR DOME LATE
FRIDAY INTO FRIDAY NIGHT WITH THE ECMWF AND NAM DRAPING AN EAST
WEST 850 MILLIBAR BOUNDARY IN THE VICINITY OF HIGHWAY 64. THIS
UPPER BOUNDARY PUSHES NORTH TO THE VIRGINIA BORDER BY SUNRISE. IF
THIS SCENARIO IS EVEN REMOTELY TRUE...RAIN SEEM UNAVOIDABLE...
WITH THE BEST CHANCES NEAR AND AFTER MIDNIGHT... WHEN DIRECTIONAL
AND SPEED CONVERGENCE ABOVE THE COLD DOME IS BEST.
850 MILLIBAR OVERRUNNING FLOW INCREASES FURTHER SATURDAY AFTER
SUNRISE WITH EAST TO SOUTHEAST WINDS RISING TO THIRTY TO THIRTY-FIVE
KNOTS. THE SLOPE OF THE COLD DOME AND MAXIMUM CONVERGENCE IS EXPECTED
TO FAVOR OUR NORTHEAST PARTS. THE CURRENT THREE QUARTER INCH
RAINFALL AMOUNTS IN THAT AREA FOR SATURDAY POTENTIALLY UNDERDONE.
850 MILLIBAR WINDS DEVELOP A NORTH COMPONENT TO THE FLOW SATURDAY
NIGHT AND WEAKEN... RESULTING IN SUBSIDING LIFT. ONLY AREAS NEAR AND
EAST OF HIGHWAY ONE EXPECTED TO RECEIVE MORE THAN A FEW HUNDREDTHS
OF RAIN OVERNIGHT... MAINLY BEFORE MIDNIGHT.
ALPHANUMERIC GUIDANCE FOR OVERNIGHT LOWS DIFFICULT TO BEAT WITH
GUIDANCE RELATIVELY UNIFORM. HIGH TEMPERATURES SATURDAY ARE LOCKED
TO THE PRECIPITATION FORECAST. IF THE RAINFALL FORECAST VERIFIES...
A FOUR DEGREE DIURNAL RISE IN THE NORTHEAST REASONABLE... AND THE
SEVEN TO TEN DEGREE RISE ELSEWHERE PERHAPS TOO GENEROUS. BASED ON
THE CURRENT RAINFALL FORECAST... UPPER 50S FORECAST NORTH... WITH A
FEW MID 50S... AND NEAR 60 TO 64 SOUTH.
SUNDAY THROUGH THURSDAY
WINDS ALOFT BECOME LIGHT AS WEAK MID LEVEL RIDGING BUILDS OVER
TENNESSEE SUNDAY. LIGHT NORTHEAST SURFACE FLOW DURING THE DAY WITH
LOW LEVEL MOISTURE CONTINUING TRAPPED BELOW 5000 FEET. WARM
ADVECTION IN NORTH SURFACE FLOW FORECAST WITH BACKING WINDS ALOFT.
THUS WILL FORECAST SOME SUNSHINE SUNDAY WITH AFTERNOON TEMPERATURES
NEAR 70 NORTHWEST TO NEAR 75 SOUTHEAST. A SHOWER OR TWO NOT
IMPOSSIBLE IN THE EAST DURING THE AFTERNOON... WHERE LOW LEVEL WINDS
ARE BEST... BUT CHANCES NO MORE THAN ONE IN SEVEN.
CLOUDS WILL BE SLOW TO LIFT MONDAY BUT SUNSHINE SHOULD MAKE AN
APPEARANCE BEFORE NOON. MID LEVEL FLOW FROM THE EAST
POTENTIALLY SPEED CONVERGENT AND ANY COASTAL SHOWER COULD ADVECT
FURTHER INLAND TO AREAS EAST OF INTERSTATE 95 DURING THE AFTERNOON
MONDAY THROUGH WEDNESDAY. HOWEVER RAIN CHANCES SLIGHT OR LESS IN THE
EAST... TAPERING OFF TOWARD THE NORTHWEST. MID LEVEL FLOW MUCH MORE
UNCERTAIN FOR THURSDAY... AND WILL OMIT ANY SIGNIFICANT RAIN CHANCE
FROM GRIDDED FORECASTS FOR THURSDAY.
TEMPERATURES IN GENERAL ON THE RISE MONDAY THROUGH THURSDAY. UPPER
70S TO NEAR 80 MONDAY RISING TO 80 TO 85 TUESDAY... THEN MID 80S
WEDNESDAY AND THURSDAY. OVERNIGHT LOWS MID 50S TO LOWER 60S SUNDAY
AND MONDAY NIGHTS... 60 TO 65 TUESDAY AND WEDNESDAY NIGHTS.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 125 PM THURSDAY...
24-HR TAF PERIOD:
VFR CONDITIONS ARE GENERALLY EXPECTED...WITH A POTENTIAL FOR MVFR
CEILINGS BY THE END OF THE TAF PERIOD. A STRONG COLD FRONT WILL
CROSS THE AREA FROM THE NORTHWEST LATER THIS AFTERNOON AND EVENING.
BASED ON THE LATEST MODEL GUIDANCE...EXPECT THE FRONT TO FIRST
CROSS KINT AND KGSO BY ABOUT 21Z...FOLLOWED BY KRDU AND KRWI BY
ABOUT 23Z...AND FINALLY KFAY BY ABOUT 01Z. INITIALLY SOUTHWEST
WINDS AT 5 TO 10 KNOTS WILL BECOME NORTHEAST AND STRENGTHEN DUE TO
STRONG PRESSURE RISES IN THE WAKE OF THE COLD FRONT. EXPECT
SUSTAINED NORTHEAST WINDS OF 15 TO 20 KNOTS WITH GUSTS AS HIGH AS
25 TO 30 KNOTS FOR A GOOD 3 TO 6 HOUR PERIOD IN THE WAKE OF THE
FRONT. THEREAFTER...WINDS SHOULD DECREASE...BUT WILL LIKELY REMAIN
SUSTAINED AT 10 TO 15 KNOTS WITH GUSTS UP TO 20 KNOTS. NORTHEAST
WINDS WILL FURTHER SUBSIDE DURING THE DAY FRIDAY AS SURFACE HIGH
PRESSURE BUILDS OVER THE MID ATLANTIC AND NORTH CAROLINA AND THE
PRESSURE GRADIENT RELAXES. SOME UNCERTAINTY REMAINS WITH REGARD TO
PRECIPITATION CHANCES AND CEILINGS ON FRIDAY...HOWEVER...BASED ON
THE LATEST 12Z MODEL GUIDANCE...EXPECT DRY CONDITIONS TO PERSIST
WITH CEILINGS AT 4000 FEET AGL OR HIGHER THROUGH THE END OF THE
TAF PERIOD (18Z FRI).
LOOKING AHEAD:
BASED ON THE LATEST 12Z MODEL GUIDANCE...ADVERSE AVIATION CONDITIONS
ARE EXPECTED THROUGH MOST OF THE WEEKEND. PRECIPITATION CHANCES ARE
EXPECTED TO INCREASE FRIDAY NIGHT AND SATURDAY...REINFORCING THE
COLD AIR DAMMING WEDGE IN PLACE ACROSS CENTRAL NORTH CAROLINA. AS
A RESULT...EXPECT CONDITIONS TO DETERIORATE FROM VFR TO MVFR...AND
EVENTUALLY TO IFR TO LIFR BY 12Z SAT MORNING. IFR TO LIFR
CONDITIONS ARE EXPECTED TO PERSIST THROUGH SATURDAY NIGHT INTO
PORTIONS OF SUNDAY. VFR CONDITIONS ARE EXPECTED TO RETURN BY
MONDAY AFTERNOON. IT SHOULD BE NOTED THAT A FAIR AMOUNT OF
UNCERTAINTY PERSISTS WITH REGARD TO PRECIPITATION CHANCES (AND
THEREFORE CEILINGS AND VISIBILITIES) OVER THE WEEKEND. -VINCENT
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...HARTFIELD/VINCENT
AVIATION...VINCENT
Hazardous weather outlook, Sep 15, 10:55 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EDT THU SEP 15 2011
NCZ021>023-038-039-073-074-083-161600-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
1155 AM EDT THU SEP 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
NCZ007>011-024>028-040>043-075>078-084>086-088-089-161600-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1155 AM EDT THU SEP 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. AN ISOLATED
SEVERE THUNDERSTORM WITH A PRIMARY THREAT OF DAMAGING WINDS WILL
BE POSSIBLE...PRIMARILY BETWEEN 3 PM THIS AFTERNOON AND 9 PM THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
VINCENT
In the hours before
Special weather statement, Sep 15, 2:54 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT THU SEP 15 2011
NCZ075>077-086-088-152100-
CUMBERLAND-HARNETT-HOKE-LEE-MOORE-
354 PM EDT THU SEP 15 2011
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HARNETT...MOORE...
LEE...CUMBERLAND AND HOKE COUNTIES THROUGH 500 PM EDT...
AT 354 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER VASS...OR ABOUT 7 MILES NORTHEAST OF
SOUTHERN PINES...MOVING EAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE...VASS...CAMERON...PINEVIEW...SPRING
LAKE...ANDERSON CREEK...AND...TIMBERLAKE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3547 7884 3511 7889 3512 7943 3535 7942
TIME...MOT...LOC 1954Z 268DEG 16KT 3526 7930
23
Special weather statement, Sep 15, 3:07 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT THU SEP 15 2011
NCZ007>010-152100-
GRANVILLE-PERSON-VANCE-WARREN-
407 PM EDT THU SEP 15 2011
...A BAND OF SHOWERS WILL MOVE ACROSS WARREN...VANCE...PERSON AND
GRANVILLE COUNTIES THROUGH 500 PM EDT...
AT 406 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF KERR LAKE TO BETHEL HILL...
OR ALONG A LINE EXTENDING FROM 14 MILES EAST OF VIRGILINA TO 5 MILES
SOUTHWEST OF VIRGILINA...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...KERR LAKE...
TUNGSTEN...AND...OAK HILL...STOVALL...KERR LAKE...AND...BEREA...
BULLOCKSVILLE...OXFORD...AND...DABNEY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.
&&
LAT...LON 3652 7789 3649 7791 3618 7862 3651 7901
3655 7892 3655 7800
TIME...MOT...LOC 2006Z 317DEG 14KT 3660 7853 3648 7883
23Special weather statement, Sep 15, 4:14 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT THU SEP 15 2011
NCZ008>011-152245-
GRANVILLE-HALIFAX-VANCE-WARREN-
514 PM EDT THU SEP 15 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...HALIFAX AND
GRANVILLE COUNTIES THROUGH 645 PM EDT...
AT 512 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TUNGSTEN...OR ABOUT 11 MILES NORTH OF HENDERSON...MOVING EAST AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BULLOCKSVILLE...
MIDDLEBURG...DREWRY...NORLINA...WISE...WARRENTON.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BULLOCKSVILLE...
MIDDLEBURG...DREWRY...NORLINA...WISE...WARRENTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF ON OR NEAR JOHN H KERR OR LAKE GASTON GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP
TO 15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 3651 7788 3650 7781 3649 7777 3649 7770
3621 7772 3630 7873 3655 7857 3655 7790
TIME...MOT...LOC 2112Z 270DEG 17KT 3648 7843
23Strong Wind, Orange
- When
- September 15, 7:10 PM EST to 7:15 PM EST
- Where
- Orange forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 36.061, -79.121 (the zone’s center; the record gives no point)
A few trees were blown down across northern Orange County, just north of Hillsborough. These winds occurred outside of convection and behind the outflow boundary.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, September 15, 20111 death · $1.5 million · 1 in hail · 3 events
- Lightning Strike in New Jersey, September 15, 20111 death · 2 injured · 1 event
- Frost and Freeze in Iowa, September 15, 2011$27 million · 10 events
- Tornado in Maryland, September 15, 2011$40,000 · EF0 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 15, 20117 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 15, 20117 events
- Hail and Damaging Winds in New Mexico, September 15, 20111.75 in hail · 5 events
- Flash Flood and Hail in Texas, September 15, 2011$2,000 · 52 kt wind · 4 events
- Hail in Massachusetts, September 15, 20110.88 in hail · 3 events
- Hail in Arizona, September 15, 20112 in hail · 3 events
- Damaging Winds in South Carolina, September 15, 201160 kt wind · 3 events
- Damaging Winds in West Virginia, September 15, 2011$4,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347399.